Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 497, NWS St. Louis, MO

August 20, 20116 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 20, 2011, 6:36 AM CDT for 6 counties in Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2011, 6:36 AM CDT (11:36 UTC)
Expired
Aug 20, 2011, 7:30 AM CDT
In force
54 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Reynolds County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 118 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2387 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WUUS53 KLSX 201136
SVRLSX
MOC055-071-073-093-179-221-201230-
/O.NEW.KLSX.SV.W.0497.110820T1136Z-110820T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
636 AM CDT SAT AUG 20 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHERN GASCONADE COUNTY IN EAST CENTRAL MISSOURI...
  IRON COUNTY IN SOUTHEAST MISSOURI...
  NORTHWESTERN REYNOLDS COUNTY IN SOUTHEAST MISSOURI...
  WESTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 730 AM CDT

* AT 631 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM LINN TO FORT LEONARD WOOD..AND MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CUBA...STEELVILLE...BOURBON...SULLIVAN...ANTHONIES MILL...
  CHERRYVILLE...LEASBURG...VIBURNUM...COURTOIS...BIXBY...COOK
  STATION...OAK HILL...DILLARD...DAVISVILLE...JAPAN...ST. CLOUD AND
  STANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER 
HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION 
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR 
BUSINESS. 
&&

LAT...LON 3747 9122 3750 9122 3750 9132 3758 9132
      3760 9131 3759 9116 3769 9116 3770 9131
      3778 9131 3779 9153 3815 9153 3816 9165
      3830 9164 3829 9097 3774 9097 3761 9106
      3746 9119
TIME...MOT...LOC 1136Z 302DEG 33KT 3845 9181 3798 9164
          3779 9181
WIND...HAIL 60MPH <.75IN

$$

CVKING
2 follow-up statements
126 
WWUS53 KLSX 201153
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 AM CDT SAT AUG 20 2011

MOC055-071-073-093-179-221-201230-
/O.CON.KLSX.SV.W.0497.000000T0000Z-110820T1230Z/
CRAWFORD MO-FRANKLIN MO-GASCONADE MO-IRON MO-REYNOLDS MO-
WASHINGTON MO-
653 AM CDT SAT AUG 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WASHINGTON...NORTHWESTERN REYNOLDS...IRON...SOUTHERN GASCONADE...
SOUTHWESTERN FRANKLIN AND CRAWFORD COUNTIES UNTIL 730 AM CDT...

AT 651 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM DRAKE TO STEELVILLE TO 5 MILES EAST OF SALEM TO 6 MILES EAST OF
RAYMONDVILLE...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  BOURBON...SULLIVAN...ANTHONIES MILL...LEASBURG...CHERRYVILLE...
  VIBURNUM...COURTOIS...BIXBY...JAPAN...ST. CLOUD...DAVISVILLE...
  DILLARD AND STANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER 
HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION 
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR 
BUSINESS. 

&&

LAT...LON 3747 9122 3750 9122 3750 9132 3758 9132
      3760 9131 3759 9116 3769 9116 3770 9131
      3778 9131 3779 9153 3815 9153 3816 9165
      3830 9164 3829 9097 3774 9097 3761 9106
      3746 9119
TIME...MOT...LOC 1153Z 280DEG 38KT 3849 9146 3803 9130
          3762 9142 3735 9170
WIND...HAIL 60MPH <.75IN

$$

CVKING
583 
WWUS53 KLSX 201230
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 AM CDT SAT AUG 20 2011

MOC055-071-073-093-179-221-201240-
/O.EXP.KLSX.SV.W.0497.000000T0000Z-110820T1230Z/
CRAWFORD MO-FRANKLIN MO-GASCONADE MO-IRON MO-REYNOLDS MO-
WASHINGTON MO-
730 AM CDT SAT AUG 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WASHINGTON...
NORTHWESTERN REYNOLDS...IRON...SOUTHERN GASCONADE...SOUTHWESTERN
FRANKLIN AND CRAWFORD COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3747 9122 3750 9122 3750 9132 3758 9132
      3760 9131 3759 9116 3769 9116 3770 9131
      3778 9131 3779 9153 3815 9153 3816 9165
      3830 9164 3829 9097 3774 9097 3761 9106
      3746 9119
TIME...MOT...LOC 1230Z 280DEG 38KT 3842 9097 3796 9081
          3755 9093 3728 9121

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:14 AM CDT, 22 minutes earlier.

Area forecast discussion, Aug 20, 6:14 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
614 AM CDT SAT AUG 20 2011

.DISCUSSION...
/230 AM CDT SAT AUG 20 2011/

MCS WILL MOVE EAST-SOUTHEAST ACROSS THE CWA THIS MORNING WITH
THREAT OF SEVERE WIND GUSTS WITH LEADING BOW ECHO...WHICH IS
CURRENTLY PRODUCING 60 TO 70 MPH WINDS IN KANSAS CITY METRO.

OUTFLOW FROM THIS CONVECTIVE SYSTEM WILL BECOME THE EFFECTIVE
BOUNDARY AND RESIDE SOUTH OF THE CWA BY THIS AFTERNOON. THE THREAT
OF SEVERE WEATHER IS BECOMING LESS LIKELY THIS AFTERNOON AND EVENING
DUE TO THE POSITION OF THE AFOREMENTIONED BOUNDARY AND THE OVERALL
LACK OF INSTABILITY DUE TO MORNING CLOUD COVER AND PRECIPIATION.

EXPECT COVERAGE OF SHOWERS AND A FEW THUNDERSTORMS TO INCREASE WITH
THE FRONTAL BOUNDARY AND APPROACHING SHORTWAVE TO OUR NORTH THIS
AFTERNOON. THIS ACTIVITY WILL STEADILY SPREAD SOUTH ACROSS THE AREA
TONIGHT...BEFORE CLEARING OUT OF THE CWA BY EARLY SUNDAY MORNING.

SHOULD BE A BREAK FROM THE PRECIPITATION SUNDAY AND SUNDAY NIGHT AS
HIGH PRESSURE BUILDS SOUTH INTO THE OHIO RIVER VALLEY. MODELS TRY TO
BRING ACTIVE NORTHWEST FLOW REGIME BACK TO THE REGION EARLY NEXT
WEEK WITH A SERIES OF SHORTWAVES INTERACTING WITH A QUASISTATIONARY
BOUNDARY. CHANCE POPS LITTER THE FORECAST FROM MONDAY NIGHT THROUGH
WEDNESDAY DUE TO UNCERTAINTY IN INDIVIDUAL MCS TRACK AND TIMING.
STRONGER SHORTWAVE AND COLD FRONT IS FORECAST TO PUSH THROUGH THE
AREA ON WEDNESDAY...WHICH SHOULD BRING DRY AND SEASONAL WEATHER TO
THE REGION THROUGH NEXT WEEKEND.

CVKING

&&

.AVIATION...
/545 AM CDT SAT AUG 20 2011/

MCS MOVING SLOWLY EWD THROUGH N CNTRL AND CNTRL MO WILL MOVE
THROUGH UIN AND COU BETWEEN 12Z-14Z SAT AND THROUGH STL/SUS AROUND
13-15Z SAT ALTHOUGH IT MAY WEAKEN AS THE MRNG PROGRESSES. THERE
WILL BE SOME WIND GUSTS OF AROUND 20-30 KTS WITH THESE STORMS.
THERE SHOULD BE A BREAK IN THE CONVECTION FOR LATE MRNG AND EARLY
AFTN THEN ANOTHER ROUND OF SHOWERS/STORMS FOR LATE AFTN INTO THE
EVNG AS A SHORTWAVE TROUGH AND ASSOCIATED CDFNT MOVE SEWD THROUGH
THE AREA. WINDS SHOULD BE VARIABLE THIS MRNG WITH OUTFLOW
BOUNDARIES ACROSS THE AREA...THEN MAINLY SELY THIS AFTN BEFORE
TURNING MORE N-NELY TGT AFTER FROPA.

SPECIFICS FOR KSTL...SHOWERS/STORMS SHOULD MOVE EWD INTO STL BY
13Z SAT WITH WIND GUSTS OF 20-30 KTS. THE RAIN SHOULD END BY LATE
MRNG...THEN A SECOND ROUND OF SHOWERS AND STORMS WILL LIKELY DROP
SEWD THROUGH STL BY LATE AFTN OR EARLY EVNG AS A CDFNT MOVES
THROUGH THE AREA. THE WIND SHOULD SHIFT TO A N-NELY DIRECTION BY
LATE TGT AFTER FROPA ALTHOUGH IT WILL BE FAIRLY LGT.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 20, 3:41 AM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
341 AM CDT SAT AUG 20 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
341 AM CDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST
STORMS.

ADDITINOAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
THROUGH TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CVKING

In the hours before

Special weather statement, Aug 20, 4:36 AM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
436 AM CDT SAT AUG 20 2011

MOZ047-048-201015-
COLE MO-MONITEAU MO-
436 AM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR MONITEAU AND WESTERN COLE
COUNTIES UNTIL 515 AM CDT...

AT 434 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PILOT GROVE TO 10
MILES SOUTHWEST OF VERSAILLES TO 36 MILES WEST OF CAMDENTON...AND
MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TIPTON...
  CALIFORNIA...
  CLARKSBURG...
  JAMESTOWN...
  HIGH POINT...
  MCGIRK...
  RUSSELLVILLE...
  CENTERTOWN...
  ST. MARTINS...
  LATHAM...
  KLIEVER...
  ENON...
  MARION...
  LOHMAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Special weather statement, Aug 20, 5:30 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 AM CDT SAT AUG 20 2011

MOZ047>050-201115-
CALLAWAY MO-COLE MO-MONITEAU MO-OSAGE MO-
530 AM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR OSAGE...SOUTHEASTERN MONITEAU...
COLE AND SOUTHWESTERN CALLAWAY COUNTIES UNTIL 615 AM CDT...

AT 528 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. MARTINS TO 9
MILES NORTHWEST OF RICHLAND...AND MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  JEFFERSON CITY...
  HOLTS SUMMIT...
  LINN...
  WARDSVILLE...
  ST. THOMAS...
  TAOS...
  WESTPHALIA...
  FREEBURG...
  RICH FOUNTAIN...
  OSAGE BEND...
  WAINWRIGHT...
  META...
  SCHUBERT...
  OSAGE CITY...
  TEBBETTS...
  BONNOTS MILL...
  KOELTZTOWN...
  LOOSE CREEK...
  ARGYLE...
  FRANKENSTEIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Special weather statement, Aug 20, 6:26 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
626 AM CDT SAT AUG 20 2011

MOZ049-059-062-072-201230-
CRAWFORD MO-FRANKLIN MO-GASCONADE MO-OSAGE MO-
626 AM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...GASCONADE...
SOUTHWESTERN FRANKLIN AND CRAWFORD COUNTIES UNTIL 730 AM CDT...

AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JEFFERSON CITY TO
FORT LEONARD WOOD...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CUBA...
  STEELVILLE...
  BOURBON...
  SULLIVAN...
  BLAND...
  CHERRYVILLE...
  LEASBURG...
  CANAAN...
  COOK STATION...
  OAK HILL...
  JAPAN...
  DILLARD...
  DAVISVILLE...
  ST. CLOUD...

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:53 AM CDTAreal Flood AdvisoryLSXFranklin, Gasconade, Osage3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.